Mitomycin-C-Induced Thrombotic Thrombocytopenic Purpura

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Although mitomycin-C has been supplanted by other chemotherapeutic drugs, it is still the drug of choice for anus squamous cell carcinoma. Mitomycin-C has rarely been reported to cause thrombotic thrombocytopenic purpura with or without haemolytic uraemic syndrome (TTP/HUS).

Aim:

To report a case of probable mitomycin-C-induced TTP with associated acute renal failure and severe hypertension.

Clinical details:

A 60-year-old Caucasian female was diagnosed with anus squamous cell carcinoma and started on mitomycin-C, fluorouracil and targeted radiation therapy. After completing this regimen, the patient developed acute kidney injury, thrombocytopenia and hypertension. Kidney biopsy revealed diffuse endocapillary cell proliferation and one glomerulus contained multiple hyaline thrombi with basement membrane double contours. Focal subendothelial and intramural fragmented erythrocytes were present; all of which suggested TTP. The patient was started on high-dose corticosteroids followed by plasmapheresis.

Outcomes:

The patient's blood pressure, and platelets returned to baseline levels, while her renal function improved partially.

Conclusion:

TTP is a rare but serious adverse effect associated with mitomycin-C. Discontinuing mitomycin-C does not resolve TTP; a variety of treatments are required, such as corticosteroids, plasmapheresis, chemotherapeutic drugs and rituximab.

Related Topics

    loading  Loading Related Articles